Kentucky, 2017

Tornadoes and Hail in Kentucky, April 26, 2017

April 26, 2017 · NWS PAH · 10 events in 8 counties and zones

Temperatures warmed into the 80's ahead of a line of thunderstorms over northwest Tennessee and the Missouri Bootheel. The line of storms became severe as it moved rapidly northeast across the Purchase area of western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$527,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Temperatures warmed into the 80's ahead of a line of thunderstorms over northwest Tennessee and the Missouri Bootheel. The line of storms became severe as it moved rapidly northeast across the Purchase area of western Kentucky. The storms formed ahead of a cold front that extended southward from a low pressure center over the St. Louis area. A combination of moderate instability, sufficient wind shear, and steep low-level lapse rates supported locally damaging winds and an isolated tornado with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 26, 5:27 PM CST, 38 minutes earlier.

Area forecast discussion, Apr 26, 5:27 PM CST, 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
627 PM CDT Wed Apr 26 2017

.UPDATE...
Issued at 627 PM CDT Wed Apr 26 2017

Updated the AVIATION discussion for the 00Z TAF issuance.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 152 PM CDT Wed Apr 26 2017

Fairly high confidence in the short term.

A cold front was perched just northwest of the region. It extended
from Wisconsin to near St Louis and Springfield MO into Texas. By
00z this front should be nearing the confluence of the Mississippi
and Ohio rivers. The front should exit the area by 12z Thursday.
Strong and some severe storms were developing well ahead of the
front over SEMO this morning and spreading into southwest Illinois
this afternoon. These storms were fairly isolated but producing
some winds in excess of 60 mph and small hail. As the front
approaches later this afternoon and evening would expect to see
more widespread convection with severe and heavy rain possible.
After midnight start to end the thunder chances from west to east
as we lose our CAPE. Expect a lull for Thursday. A warm front will
lift into the area Friday bringing rain chances back to the
region. We will cool down a good deal Thursday and then rebound
right back above normal Friday as the warm makes its way through.

.LONG TERM...(Saturday through Wednesday)
Issued at 152 PM CDT Wed Apr 26 2017

Confidence remains high on an unsettled upcoming weekend with both
heavy rain and severe potential. Less confidence in the exact timing
and location of where the heaviest rain and best severe threat will
be.

An upper level trough will pivot into the southern Plains on
Saturday as ridging takes shape over the southeast U.S. On Sunday
the trough will eject northeast into our region, moving into the
Great Lakes on Monday. Deep southwesterly flow will remain in place
this weekend, with ample moisture present for heavy rains.

On Saturday, a warm front will lift north of the region resulting in
precip chances decreasing from the south. Most of the area may end
up dry by the afternoon and evening hours as our area becomes fully
engulfed in the warm sector. Our northern and western counties may
not see as long of a break in the rain and storms. By Saturday
night, the upper level trough is nudging close enough to increase
PoPs from the west as the better lift and upper dynamics move
closer. Highest PoPs will push across the area through the day on
Sunday. At this time, it looks the back edge will push east through
the evening and much of the area may end up dry by after midnight.

As far as severe potential on Sunday, it will be dictated by just
how much instability is present and the exact timing of the front
through the area. Models hint there will at least be modest
instability along with strong forcing and deep layer shear.
Currently, the cold front looks to advance east through the area
during the afternoon into the early evening hrs, which would be near
prime time for enhanced storm activity. Will continue to monitor
this closely. Guidance continues to indicate several inches of QPF
Saturday night into Sunday, refer to the latest Hydrologic Outlook
for details. Holding off on issuing any sort of Flood Watch at this
time.

The trough lifts north on Monday, leaving the Quad State dry for
Monday and at least the first part of Tuesday. A shortwave looks to
push into the area sometime later Tuesday and Wednesday, with PoPs
returning possibly by Tuesday afternoon and increasing into
Wednesday.

Temperatures will be warmest on Saturday, into the 80s in many
locations, before cooling down below normal in the 60s on Monday. A
warming trend then commences with most areas back above 70 on
Tuesday.

&&

.AVIATION...
Issued at 627 PM CDT Wed Apr 26 2017

With the approach and passage of a cold front, all sites will have
periods of showers and thunderstorms along with VFR/MVFR
cigs/vsbys through the first 4-6 six hours of the period, light
drizzle and MVFR cigs/vsbys for 4-6 hours, then inproving to VFR
during the last few hours of the period. Southerly winds gusting
up to 20-25 mph early will gradually swing around to the west
generally AOB 10 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...KH
LONG TERM...SP
AVIATION...JP
Hazardous weather outlook, Apr 26, 3:38 AM CST, 14 hours 27 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Paducah KY
438 AM CDT Wed Apr 26 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-271000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
438 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

The development of isolated thunderstorms cannot be ruled out
over southeast Missouri and southwest Illinois through early this
afternoon. Severe weather is not expected with this activity.

Strong to potentially severe thunderstorms are expected to form
along and ahead of a cold front over southeast Missouri by mid to
late afternoon. Initially, storms will be capable of producing
large hail, damaging winds, and an isolated tornado.

A line of thunderstorms should progress into southern Illinois
and far western Kentucky by early evening. Damaging winds will be
the primary concern.

The severe threat will diminish quickly as the storms move east
towards the Wabash River and the Land Between the Lakes by late
evening. Lightning and locally heavy rain will also accompany
thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Multiple rounds of thunderstorms are expected Friday through
Sunday. Heavy rainfall is expected over portions of the region.
Please refer to the Hydrologic Outlook for details.

In addition, strong to severe thunderstorms will be possible through
the period. At this time, the best chance of severe storms appears
to be with a warm frontal passage Friday night, in addition to the
cold frontal passage Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed by mid to late afternoon
in southeast Missouri, and throughout southern Illinois and the
Purchase Area of western Kentucky by early evening.

Spotters are also encouraged to monitor the latest forecasts for
possible activation over the upcoming weekend.

RJP/GM

In the hours before

Local storm report, Apr 26, 4:44 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       DUDLEY                  36.79N 90.09W
04/26/2017  M2.00 INCH       STODDARD           MO   TRAINED SPOTTER

            5 HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Special weather statement, Apr 26, 5:17 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
617 PM CDT WED APR 26 2017

ILZ082-083-262345-
White IL-Hamilton IL-
617 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WHITE AND EASTERN
HAMILTON COUNTIES UNTIL 645 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norris City, or 10 miles north of Eldorado, moving northeast at 60
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Carmi, Grayville, Norris City, Crossville, Enfield, Mill Shoals,
Broughton, Springerton and Burnt Prairie.

A severe thunderstorm watch remains in effect until 700 PM CDT for
south central Illinois.

LAT...LON 3825 8798 3821 8799 3820 8798 3791 8845
      3791 8847 3796 8858 3825 8842 3826 8799
TIME...MOT...LOC 2316Z 221DEG 51KT 3796 8845

DRS
Local storm report, Apr 26, 5:31 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       DEXTER                  36.79N 89.96W
04/26/2017  M3.00 INCH       STODDARD           MO   TRAINED SPOTTER

            2.5 HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Special weather statement, Apr 26, 5:36 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
636 PM CDT WED APR 26 2017

ILZ092-093-KYZ001>004-MOZ110>112-114-270015-
Alexander IL-Pulaski IL-Carlisle KY-Ballard KY-Fulton KY-Hickman KY-
Stoddard MO-New Madrid MO-Scott MO-Mississippi MO-
636 PM CDT WED APR 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PULASKI...
SOUTHEASTERN ALEXANDER...FULTON...NORTHWESTERN HICKMAN...WESTERN
CARLISLE...SOUTHWESTERN BALLARD...MISSISSIPPI...SOUTHEASTERN SCOTT...
EASTERN NEW MADRID AND SOUTHEASTERN STODDARD COUNTIES UNTIL 715 PM
CDT...

At 636 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lilbourn to near Cottonwood Grove.
Movement was northeast at 60 mph.

Penny size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Charleston, East Prairie, New Madrid, Cairo, Hickman, Clinton,
Lilbourn, Wickliffe, Bertrand, Mounds, Matthews, Mound City, Marston,
Howardville, Wyatt, Anniston, Pinhook, Cayce, Dorena and Farrenburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
southern Illinois...and southeastern Missouri.

LAT...LON 3634 8954 3640 8959 3641 8962 3640 8967
      3641 8969 3667 8974 3722 8912 3660 8896
      3650 8905 3651 8932 3650 8942 3646 8946
      3647 8950 3650 8949 3650 8953 3646 8952
      3643 8955 3637 8951
TIME...MOT...LOC 2336Z 225DEG 52KT 3667 8965 3620 8956

DRS
Special weather statement, Apr 26, 5:42 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
642 PM CDT WED APR 26 2017

ILZ085-088-089-092>094-KYZ004-270030-
Massac IL-Alexander IL-Union IL-Williamson IL-Johnson IL-Pulaski IL-
Ballard KY-
642 PM CDT WED APR 26 2017

...SPECIAL WEATHER STATEMENT...

At 641 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Jonesboro to near Mound City. Movement was
northeast at 55 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Marion, Anna, Cairo, Vienna, Goreville, Mounds, Dongola, Tamms, Mound
City, Pittsburg, Creal Springs, Karnak, Lake Of Egypt Area, New
Columbia, Ullin, Joppa, Olmsted, Stonefort, Cypress and New Burnside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 700 PM CDT for
southern Illinois.

LAT...LON 3701 8919 3739 8931 3785 8877 3763 8871
      3734 8871 3720 8885 3722 8893 3716 8891
TIME...MOT...LOC 2341Z 226DEG 48KT 3738 8926 3705 8917

DRS
Local storm report, Apr 26, 5:43 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
643 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HAIL             LILBOURN                36.59N 89.61W
04/26/2017  M0.88 INCH       NEW MADRID         MO   EMERGENCY MNGR

            TORRENTIAL RAINFALL REPORTED WITH THIS STORM.

&&

SMITTY

The radar

The Paducah radar (KPAH), 58 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Fulton

When
April 26, 6:05 PM CST
Where
Fulton County, 2.42 mi WSW of Crutchfield
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.569, -88.971

A barn roof was blown off along Highway 924.

Tornado, Hickman

When
April 26, 6:12 PM CST to 6:20 PM CST
Where
Hickman County, 0.49 mi ENE of Croley to 0.22 mi ENE of Watts
Rating
EF1
Path length
6.43 mi
Path width
150 yd
Continued into
Graves, Ky (PAH)
Property damage
$425,000
Reported by
NWS Storm Survey
Coordinates
36.633, -88.922

This tornado began about 4.6 miles southeast of Clinton. The path crossed very close to the intersection of Highways 58 and 307, where the community of Fulgham is located. Peak winds were estimated near 95 mph. Three dozen homes and outbuildings received minor to moderate damage, consisting primarily of loss of shingles, siding, and trim. One home lost about a third of its roof, and another home had the back porch blown off. Several smaller outbuildings or garages were destroyed. A large chicken house lost one-quarter of its roof. Kentucky Highway 307 was closed by downed trees and power lines north of Highway 58. Hundreds of trees and tree limbs were blown down. Four eyewitnesses reported seeing the tornado near Fulgham. Most of the damage was concentrated around and just north of Fulgham. The tornado weakened somewhat as it crossed into Graves County, and the damage track became more intermittent there. The tornado crossed into Graves County about one mile north of where Highway 58 crosses the county line.

Hail, Carlisle

When
April 26, 6:17 PM CST
Where
Carlisle County, Bardwell
Measured
0.75 in hail
Reported by
Public
Coordinates
36.870, -89.020

Tornado, Graves

When
April 26, 6:20 PM CST to 6:30 PM CST
Where
Graves County, 1.08 mi WSW of Baltimore to 0.69 mi WNW of Pryorsburg
Rating
EF0
Path length
5.91 mi
Path width
100 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
36.672, -88.817

The tornado crossed from Hickman County into Graves County about one mile north of Highway 58. The tornado weakened somewhat as it crossed into Graves County, where the damage track became more intermittent. Peak winds in the Graves County portion of the track were estimated just above 80 mph. Most of the damage was concentrated in Hickman County. Much of the structural damage in the Graves County portion of the path was along Highway 339, where a barn was heavily damaged. Otherwise, the damage along the Graves County portion of the track consisted mostly of some uprooted trees and broken branches. Trees were uprooted along U.S. Highway 45 near Pryorsburg. Four eyewitnesses reported seeing the tornado near Fulgham in Hickman County.

Thunderstorm Wind, Graves

When
April 26, 6:37 PM CST
Where
Graves County, Mayfield
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.730, -88.630

A trained spotter estimated a wind gust to 65 mph.

Thunderstorm Wind, McCracken

When
April 26, 6:37 PM CST to 6:40 PM CST
Where
McCracken County, 2 mi SW of Lone Oak to Paducah
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.010, -88.696

In Paducah, shingles were blown off a roof and one-inch tree limbs were broken. A wind gust to 70 mph was estimated by an off-duty weather service employee a couple miles southwest of Lone Oak.

Thunderstorm Wind, Graves

When
April 26, 6:40 PM CST to 6:45 PM CST
Where
Graves County, 1.57 mi SSE of Dogwood to Symsonia
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
36.859, -88.560

About a mile north of Symsonia, a few trees were uprooted. One of the trees was down on a home. Several miles south-southwest of Symsonia, numerous trees were snapped and uprooted near the intersection of Kentucky Highways 131 and 301.

Thunderstorm Wind, Livingston

When
April 26, 6:53 PM CST to 7:02 PM CST
Where
Livingston County, 0.8 mi W of Newbern to 3.14 mi NW of Iuka
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Department of Highways
Coordinates
37.080, -88.335

A number of downed trees and power lines were reported throughout the county, mostly in the southern part between Smithland and Grand Rivers. Kentucky Highway 453 was restricted to one lane at the intersection of Highway 1889 due to several downed trees and power lines. The county rescue squad and area fire departments assisted with clearing trees from a number of roadways.

Thunderstorm Wind, Marshall

When
April 26, 6:53 PM CST to 6:59 PM CST
Where
Marshall County, Calvert City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
37.030, -88.350

Several large tree limbs were blown down.

Thunderstorm Wind, Crittenden

When
April 26, 7:21 PM CST
Where
Crittenden County, Marion
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.330, -88.080

Emergency management personnel estimated winds gusted from 60 to 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyThe tornado archive for Kentucky, 2017Warnings in Kentucky, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685943, 685929, 685928, 685930, 685951, 685952, 685950, 685948, 685993, 685954.